Advertisement

Human immunodeficiency virus-associated polymyositis during immune restoration with combination antiretroviral therapy

      To the Editor
      A 24-year-old asymptomatic woman was referred in June 1997 after testing positive for the human immunodeficiency virus type 1 (HIV-1). Her CD4+ T-cell count was 10/μL, and her plasma level of HIV RNA was 143,900/mL. Therapy with trimethoprim-sulfamethoxazole was initiated in combination with zidovudine (250 mg twice daily), lamivudine (150 mg twice daily), and indinavir (800 mg three times per day). Tests for syphilis, hepatitis B and C viruses, toxoplasmosis, cytomegalovirus (viremia), and human T-cell lymphoma virus 1/2 were negative. There was no cytomegalovirus retinitis.
      After initiation of combination antiretroviral therapy, there was a prompt increase in her CD4+ T-cell count to above 100/μL. Memory CD4+ T cells (CD45RA-) contributed to the initial increase. After 6 months, the number of CD45RA+ 62L-selectin+ cells (true naive cells) increased substantially. The initial defective CD4+ T-cell proliferation to recall antigen was progressively corrected. Surprisingly, after 18 months, a T-cell proliferative response to HIV-1 antigen was detected, a finding that is seldom observed in patients treated at a chronic stage.
      In September 1997, her serum creatine kinase level increased to 2442 IU/L and her lactate dehydrogenase level increased to 608 IU/L, without symptoms. Although zidovudine was replaced with stavudine (30 mg twice daily), the creatine kinase level remained elevated (2234 IU/L), and she developed muscular complaints (Table 1). An electromyogram revealed mildly increased insertional activity (muscle irritability). Motor unit action potentials were polyphasic but of normal amplitude, and there was no early recruitment. A biopsy specimen showed necrotic and nonnecrotic muscle fibers infiltrated by macrophages (CD68+) and T cells, mainly CD4+. Tests for anti-HIV gp41 and gp120, anticytomegalovirus, and anti–Epstein-Barr virus antibodies were negative. The patient’s white blood cells expressed the human leukocyte antigens A3374, B5370, and DRB1 1303. Complement components were normal. There were no cryoglobulinemia nor circulating immune complexes. Tests for antinuclear antibodies and rheumatoid factor were negative.
      Table 1Plasma HIV RNA Concentrations (Monitor HIV Roche), CD4+ T-Cell Counts, Muscular Enzyme Levels, and Clinical Outcome during Combination Antiretroviral Therapy
      06/9709/9710/9712/9702/9805/9809/9801/99
      Viral load (log 10)5.2<2.3<2.3<2.3<2.3<1.7<1.7
      L (×109/L)0.381.451.461.311.62.51.53
      CD4 (per μL)10100140180190410360510
      CD8 (per μL)2308907907601,0201,3109901,690
      Creatine kinase level1952,4423,892272304186149242
      (IU/L)4.415.97.76.34.34.83.4
      Aldolase level (U/L)
      MyalgiaNoNoSevere, diffuse Right deltoid electromyogram Left deltoid biopsyNoElectromyogram normalizedMildNo
      TherapyZidovudine, lamivudine, indinavirZidovudine, lamivudine, indinavirPrednisone (30 mg/d), stavudine, lamivudine, indinavirPrednisone (10 mg/d)Prednisone (7.5 mg/d)Prednisone (5 mg/d)Prednisone (5 mg/d)
      HIV-associated polymyositis was diagnosed, and treatment with prednisone (0.5 mg/kg daily) was begun in October 1997. Combination antiretroviral therapy was continued. One month later, the dose of prednisone was decreased to 5 mg every 10 days; at each dose, the patient complained of recurrent myalgias. A second electromyogram, 6 months after the first, was normal. Treatment with prednisone was continued until January 1999, then decreased, and discontinued in June, without clinical or biologic relapse.
      Clinical and pathologic findings in HIV-associated polymyositis and in polymyositis occurring in HIV-negative patients are similar, with the exception of skin changes, which are uncommon in the former (

      Said G, Saimot AG, Lacroix C, et al. Neurological complications of HIV and AIDS. In: Warlow CP, Van Gijn J, eds. Major Problems in Neurology. Vol 34. London: WB Saunders; 1997:181–195.

      ). HIV-associated polymyositis is often difficult to distinguish from zidovudine-induced myopathy; however, ragged-red fibers (due to the proliferation of abnormal mitochondria), abnormal mitochondrial levels, and the reversibility of the disease after discontinuation of the drug may indicate a diagnosis of zidovudine-induced myopathy (
      • Brinkman K
      • Hofstede H.J.M
      • Burger D.M
      • et al.
      Adverse effects of reverse transcriptase inhibitors mitochondrial toxicity as common pathway.
      ). As these criteria were not met, we assumed that HIV-polymyositis occurred in our patient, whose clinical status improved only after treatment with corticosteroids was begun.
      The pathophysiology of HIV-polymyositis is not known. Neither viral replication nor HIV-RNA transcripts detected by in situ hybridization have been documented within muscle fibers. In addition, both polymerase chain reaction (PCR) and hybridization using PCR products of gag and pol genes failed to demonstrate integration of HIV proviral genome in the myonuclei (
      • Leon-Monzon M
      • Lamperth L
      • Dalakas M.C
      Search for HIV proviral DNA and amplified sequences in the muscle biopsies of patients with HIV polymyositis.
      ). However, autoimmune manifestations have been seen in HIV-infected patients, including miscellaneous antinuclear antibodies, rheumatoid factor, antiphospholipid antibodies, anti–smooth muscle antibodies, antibodies directed against platelets, erythrocytes, erythropoietin, and mixed cryoglobulinemia (
      • Kopelman R.G
      • Zolla-Pazner S
      Association of human immunodeficiency virus infection and autoimmune phenomena.
      ). Thus, the rapid onset of severe HIV-polymyositis in our patient during immune restoration with combination antiretroviral therapy is an unresolved finding, as the improved immune status may have contributed to its pathophysiology.
      The immune restoration (which has been reported during combination antiretroviral therapy) suggests a complex process involving a fast initial release and redistribution of CD4+ T memory cells, which were sequestrated in lymphoid tissues, and a subsequent and slower regeneration of CD4+ T naive cells (
      • Autran B
      • Carcelain G
      • Li T.S
      • et al.
      Positive effects of combined antiretroviral therapy on CD4+ T cell homeostasis and function in advanced HIV disease.
      ) from the thymic and extrathymic pools. Finally, almost all the CD4+ T-cell repertoire may be subsequently normalized after combination antiretroviral therapy. We were unable to determine whether any of the reconstituted CD4+ T-cell subset was involved in promoting the occurrence of this HIV-polymyositis.

      References

      1. Said G, Saimot AG, Lacroix C, et al. Neurological complications of HIV and AIDS. In: Warlow CP, Van Gijn J, eds. Major Problems in Neurology. Vol 34. London: WB Saunders; 1997:181–195.

        • Brinkman K
        • Hofstede H.J.M
        • Burger D.M
        • et al.
        Adverse effects of reverse transcriptase inhibitors.
        AIDS. 1998; 12: 1735-1744
        • Leon-Monzon M
        • Lamperth L
        • Dalakas M.C
        Search for HIV proviral DNA and amplified sequences in the muscle biopsies of patients with HIV polymyositis.
        Muscle Nerve. 1993; 16: 408-413
        • Kopelman R.G
        • Zolla-Pazner S
        Association of human immunodeficiency virus infection and autoimmune phenomena.
        Am J Med. 1988; 84: 82-88
        • Autran B
        • Carcelain G
        • Li T.S
        • et al.
        Positive effects of combined antiretroviral therapy on CD4+ T cell homeostasis and function in advanced HIV disease.
        Science. 1997; 277: 112-116